Alert archive / Missouri / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 160, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Dec 15, 2021, 6:43 PM CST for Cass County, Jackson County, Johnson County, Missouri. It was in force for 47 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Dec 15, 2021, 6:43 PM CST (00:43 UTC)
- Expired
- Dec 15, 2021, 7:30 PM CST
- In force
- 47 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Cass County, MO, Jackson County, MO, Johnson County, MO
The radar
The Pleasant Hill radar (KEAX), 19 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 15, 6:45 PM CST | TSTM WND GST 60 | 1 Nw Lake Winnebago, MO | |
| Dec 15, 6:53 PM CST | TSTM WND GST 65 | 2 N Pleasant Hill, MO | ESTIMATED WIND GUST AT NWS KANSAS CITY. |
| Dec 15, 7:17 PM CST | TSTM WND GST 60 | 3 W Centerview, MO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Dec 15, 3:18 PM CST | Severe Thunderstorm Watch | SPC | 5 hr |
| Dec 15, 6:00 PM CST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 0.7 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2425 m above ground
- 0-6 km bulk shear
- 99 kt
- 0-1 km storm-relative helicity
- -149 m²/s²
- 0-3 km storm-relative helicity
- 201 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
607
WUUS53 KEAX 160043
SVREAX
MOC037-095-101-160130-
/O.NEW.KEAX.SV.W.0160.211216T0043Z-211216T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
643 PM CST Wed Dec 15 2021
The National Weather Service in Pleasant Hill has issued a
* Severe Thunderstorm Warning for...
Cass County in west central Missouri...
Southeastern Jackson County in west central Missouri...
Johnson County in west central Missouri...
* Until 730 PM CST.
* At 642 PM CST, severe thunderstorms were located along a line
extending from Lee's Summit to Raymore to near Drexel, moving
northeast at 80 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Lee's Summit, Belton, Raymore, Warrensburg, Harrisonville, Pleasant
Hill, Greenwood, Peculiar, Knob Noster, Holden, Lake Lotawana,
Garden City, Whiteman Air Force Base, Lake Winnebago, Lone Jack,
Leeton, Freeman, Chilhowee, East Lynne and Kingsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for damaging winds. People outside should move
immediately to shelter inside a strong building. Stay away from
windows.
&&
LAT...LON 3849 9458 3875 9457 3893 9437 3891 9384
3892 9384 3893 9350 3856 9351 3857 9406
3852 9407
TIME...MOT...LOC 0042Z 240DEG 71KT 3892 9435 3879 9449 3854 9458
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
CDBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 15, 5:05 PM CST, 1 hour 38 minutes earlier.
Area forecast discussion, Dec 15, 5:05 PM CST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
505 PM CST Wed Dec 15 2021
.Discussion...
Issued at 220 PM CST WED DEC 15 2021
Key Messages:
- Southerly winds gusting 50-60 mph ongoing, stronger winds possible
later this afternoon and early evening over far NW MO and NE KS.
[High wind warning in effect for portions of the area]
- Severe weather possible north of I-70 along a line of storms,
greatest risk over far NW MO. [Tornado watch in effect for portions
of the area]
- Daily record high temperatures ongoing.
- Elevated fire weather conditions ongoing.
Today/Tonight:
Unseasonably warm conditions continue, with temperatures this
afternoon in the lower to middle 70s across the area. This has
shattered most daily record highs, and Kansas City is one degree
away from reaching the all-time warmest December day on record.
Moisture has also increased across the area, with dewpoints steady
in the middle 50s to near 60 upon diurnal mixing.
The primary story has been the persistent strong southerly wind
gusts, with most locations gusting 50 to 60 mph this morning into
the early afternoon. Look for some increase in peak wind gusts later
this afternoon and evening. The highest wind gusts will be across
the northwest half of the CWA, with some locations reaching 65 mph
over portions of far northwest Missouri. Localized power outages and
tree damage is expected in the windiest areas. Wind speeds will
gradually relax by mid to late evening into the early morning hours
Thursday.
Focus is also on the potential for severe weather, generally north
of the Interstate 70 corridor. The greatest potential for severe
weather resides over far northwest Missouri, generally areas N/W of
STJ, closest to the Iowa and Nebraska borders. In this area,
forecast sounding show extreme wind shear, especially in the lowest
1km, along with skinny but marginally sufficient instability for
storm organization/persistence. There will be a window for areas of
far NW MO to see the potential for enhanced wind gusts to 75 mph and
isolated tornadoes with a broken line of storms along a dryline/cold
front. Elsewhere (points south along the line), storm mode remains
in question with the strong linear forcing, unfavorable low-level
shear per storm/line orientation, along with increasing atmospheric
inhibition, to limit conditions supportive of tornadoes. However,
strong winds residing just above the surface may occasionally be
translated down to ground-level, resulting in wind gusts of 60-65
mph. A decreasing severe weather threat with eastern extent is
expected, with the line of storms exiting the entire CWA by mid/late
evening.
Lastly, a short window during the late afternoon and early evening
behind the passing cold front and associated narrow line of storms
may allow for dangerous fire weather conditions to materialize
across far northwest Missouri. Here, relative humidity values as low
as 25 percent in combination with strong wind gusts, including a
wind shift, are expected, and likewise have continued a Red Flag
Warning for these areas.
Thursday and beyond:
Subdued weather returns to the forecast on Thursday and will likely
continue through the remainder of the long range forecast. Friday
afternoon may see a low end chance for some precipitation in the
southern part of the forecast area as moisture surges back north.
Dry conditions return Saturday through the remainder of the
forecast.
&&
.Climate...
Record high temperatures are ongoing.
Wednesday December 15 Previous Records:
Kansas City 68 (2002)
St Joseph 67 (2002)
Kirksville 59 (2002)
* The maximum monthly temperature for Kansas City in
December is 74 F degrees, set on December 3 2012, December 5 2001,
and December 6 1939.
&&
.Aviation...(For the 00Z TAFS through 00Z Thursday Evening)
Issued at 500 PM CST WED DEC 15 2021
Main concern is very strong winds in excess of 50 kts ahead and
along a line of storms. Winds will relax late this evening as an
upper low departs. General VFR conditions expected.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Wind Advisory until midnight CST tonight for KSZ060.
High Wind Warning until midnight CST tonight for KSZ025-057-
102>105.
Red Flag Warning until 9 PM CST this evening for KSZ025-102.
MO...Wind Advisory until midnight CST tonight for MOZ017-025-031>033-
038>040-043>046-053-054.
High Wind Warning until midnight CST tonight for MOZ001>008-
011>016-020>024-028>030-037.
Red Flag Warning until 9 PM CST this evening for MOZ001-002-011-
012.
&&
Discussion...Blair
Aviation...BlairHazardous weather outlook, Dec 15, 4:18 AM CST, 14 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 418 AM CST Wed Dec 15 2021 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-161030- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 418 AM CST Wed Dec 15 2021 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Strong southwesterly winds are expected today gusting up to 65 mph late this afternoon and evening. Strong winds may be hazardous to those traveling, especially those driving high profile vehicles. Winds could blow down trees or power lines. Elevated to extreme fire weather conditions are expected today. Burning today is highly discouraged. Scattered thunderstorms are expected Wednesday evening. Some storms may be strong or severe with damaging winds as the main severe threat. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Local storm report, Dec 15, 6:09 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
609 PM CST WED DEC 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND DMG 4 WSW FORT LEAVENWORTH 39.34N 94.99W
12/15/2021 LEAVENWORTH KS EMERGENCY MNGR
POWER LINES DOWN NEAR MT. OLIVET ROAD AND
179TH. LAW ENFORCEMENT RESPONDING. TIME
ESTIMATED VIA RADAR.
&&
PPLocal storm report, Dec 15, 6:17 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
617 PM CST WED DEC 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0542 PM TSTM WND DMG 3 NNW LINWOOD 39.04N 95.06W
12/15/2021 LEAVENWORTH KS EMERGENCY MNGR
REPORT OF POWER LINE DOWN BY TREE AND ON
FIRE. TIME ESTIMATED VIA RADAR.
&&
PPLocal storm report, Dec 15, 6:26 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
626 PM CST WED DEC 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0601 PM TSTM WND DMG 2 WSW MERRIAM 39.01N 94.72W
12/15/2021 JOHNSON KS EMERGENCY MNGR
TREE ON HOUSE NEAR W 67TH ST AND NIEMAN RD.
TIME ESTIMATED VIA RADAR.
&&
PPLocal storm report, Dec 15, 6:29 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
629 PM CST WED DEC 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0609 PM TSTM WND GST KANSAS CITY DOWNTOWN AI 39.12N 94.60W
12/15/2021 M77 MPH CLAY MO ASOS
&&
PPLocal storm report, Dec 15, 6:32 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
632 PM CST WED DEC 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0552 PM HAIL 3 N CLARE 38.87N 94.88W
12/15/2021 M1.00 INCH JOHNSON KS PUBLIC
REPORT VIA SOCIAL MEDIA. TIME ESTIMATED VIA
RADAR.
&&
PPLocal storm report, Dec 15, 6:43 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
643 PM CST WED DEC 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0609 PM TSTM WND DMG KANSAS CITY DOWNTOWN AI 39.12N 94.60W
12/15/2021 CLAY MO BROADCAST MEDIA
VIDEO OF ROOF RIPPING OFF HANGER AT KMKC.
ASOS MEASURED WIND GUST OF 77 MPH.
&&
PPThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 15, 6:00 PM CST | Severe Thunderstorm Warning | EAX | Cass, Jackson | 45 min |
| Dec 15, 6:11 PM CST | Severe Thunderstorm Warning | EAX | Bates, Cass | 64 min |
| Dec 15, 6:15 PM CST | Severe Thunderstorm Warning | EAX | Caldwell, Carroll, Clay, Clinton, Daviess, Livingston and 1 more | 60 min |
| Dec 15, 6:24 PM CST | Severe Thunderstorm Warning | EAX | Daviess, Grundy, Harrison, Mercer, Putnam, Sullivan | 66 min |
| Dec 15, 6:35 PM CST | Severe Thunderstorm Warning | EAX | Carroll, Jackson, Lafayette | 40 min |
| Dec 15, 7:03 PM CST | Severe Thunderstorm Warning | EAX | Adair, Carroll, Chariton, Grundy, Linn, Livingston and 7 more | 87 min |
| Dec 15, 7:08 PM CST | Severe Thunderstorm Warning | EAX | Bates, Carroll, Cass, Chariton, Cooper, Henry and 7 more | 82 min |
| Dec 15, 8:25 PM CST | Severe Thunderstorm Warning | EAX | Cooper, Howard, Randolph | 35 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.